What causes burning sensation in the stomach?

default
Posted on Sat, 17 Jun 2017 in Digestion and Bowels
Question: my son keeps telling me his stomach feels like it's burning at the bottom of it any time he has any kind of Spicey food. He is in pain for hours after what could this mean? He seems to be having alot of issues with it always hurting.
doctor
Answered by Dr. Michelle Gibson James 29 minutes later
Brief Answer:
may be reflux

Detailed Answer:
HI, thanks for using healthcare magic

It means he may have reflux. Reflux can start as early as infancy in some children. Those children present with excess spitting or vomiting.

Older children or adults present with the burning that you mentioned. Spicy foods are known to aggravate reflux.

In some persons, acidic foods , fried foods, chocolate, mint, carbonated drinks, tomatoes, caffeine products like coke- can also worsen reflux

Treatment involves: (1) avoiding foods that can worsen the symptoms

(2)in some persons, laying down within 2 hours of eating, is also an aggravating factor

(3)using small frequent meals instead of large meals where there may be more acid production

(4)medication if the above lifestyle changes are not effective eg pepcid or zantac or omeprazole or nexium
These can be used in children if needed
You would need to have him assessed by his doctor first

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James 11 minutes later
I'm just worried it could be something he doubled over in pain and says it's on fire but it's just the bottom part of a stomach he says he's only 10 he used to eat Flamin Hot Cheetos a lot when he was at his dad's since read a lot about them and found out they're not good for him at all and have not been letting him eat them but now it seems like any little spice at all will make him being I'm worried it could be something more like a stomach ulcer I'm not sure the symptoms of that do you think it sounds like it could be something close to that
doctor
Answered by Dr. Michelle Gibson James 18 hours later
Brief Answer:
not usually at this age

Detailed Answer:
HI

Sorry about the delayed reply

It is understandable to be concerned

Stomach ulcers are rare at his age. They usually come about however, in persons with a very long history of severe reflux. The prolonged reflux eventually causes this damage. This would normally take place over a period of years in most persons

The diet changes for reflux would be the same as for ulcer since both are made worse by the same foods.
NO spicy, no citrus including tomato, no caffeine drinks, reduced carbonated, reduced mint, reduced chocolate.

The medication also remains the same

If with the diet changes and medication (if needed), he still has symptoms then imaging would be needed to determine if there is any damage to the lining of the stomach (eg ulceration

Please feel free to ask anything else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Pepcid

doctor1 MD

11 years ago- colonoscopy: found nothing, declared diarrhea to be due to ibs. Eliminated triggers: dairy, caffiene, high fat. For years- saving...

doctor1 MD

I just got out of the hospital. severe gastritis clear down to the small intestine. I came home with a lot of meds that are overwhelming. 20 mg...

doctor1 MD

Im taking pepcid 40mg. I read the side effects, i have most of them. I can not sleep weell, i have heartburn at night. One hospital gave me 40mg &...

doctor1 MD

I have had diarrhea and pain in my lower and upper stomach for 6-8 months that gets worse when I eat and now when I drink. I have lost...

doctor1 MD

When pressed I feel pressure and slight back pain any idea of why this could it be I have heartburn which I take Pepcid for now and I have stomach...

doctor1 MD

I suffered from GERD and also have a Hiatel hernia ...doctors placed me on nexium and I've taken it for probably 15 yrs. When I ask doctors about...

doctor1 MD

Last Saturday after eating 1/2 a cheeseburger with BBQ sauce, my stomach began to hurt and be upset. It hurt most of the day and by late afternoon,...

Get personalised answers from verified doctor in minutes across 80+ specialties

147 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2